The recognition and treatment of the intermediate syndrome of organophosphate poisoning in a dog

Katrina Hopper, Janet Aldrich, Steve C. Haskins

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

Objective: To discuss a new clinical presentation of organophosphate toxicity called the intermediate syndrome in a dog. Case summary: A mixed breed dog presented with generalized weakness, hypoventilation and hypoxemia. The weakness was most marked in the thoracic limbs, cervical and respiratory muscles. The history revealed a likely exposure to an organophosphate compound. The other dog in the household demonstrated mild clinical signs of organophosphate toxicity. A blood cholinesterase level was markedly reduced. Therapy included placement of a tracheostomy tube and mechanical ventilation. The dog gradually improved over the following 8 days but had persistent cervical ventroflexion for a total of 4 weeks. New or unique information provided: Organophosphate toxicity can present as a paralysis following the acute cholinergic crisis. The muscular weakness predominantly affects the thoracic limb and neck muscles but cranial nerve deficits can also occur. Dogs can die from the associated respiratory depression. Oxime therapy is indicated in the treatment of this syndrome.

Original languageEnglish (US)
Pages (from-to)99-103
Number of pages5
JournalJournal of Veterinary Emergency and Critical Care
Volume12
Issue number2
DOIs
StatePublished - Jan 1 2002
Externally publishedYes

Keywords

  • Cpap
  • Mechanical ventilation
  • Organophosphate toxicity
  • Peep
  • Respiratory paralysis
  • Simv

ASJC Scopus subject areas

  • veterinary(all)

Fingerprint Dive into the research topics of 'The recognition and treatment of the intermediate syndrome of organophosphate poisoning in a dog'. Together they form a unique fingerprint.

  • Cite this